Substances & Homeopatic Remedies

Adonis vernalis

Requests: If you need specific information on this remedy - e.g. a proving or a case info on toxicology or whatsoever, please post a message in the Request area www.homeovision.org/forum/ so that all users may contribute.

Vet Pathol. 2004 May;41(3):215-20.
Summer pheasant's eye (Adonis aestivalis) poisoning in three horses.
Woods LW, Filigenzi MS, Booth MC, Rodger LD, Arnold JS, Puschner B.
California Animal Health and Food Safety Laboratory System, School of Veterinary Medicine, University of California, PO Box 1770, Davis, CA 95617-1770, USA. lwwoods@ucdavis.edu.

Three horses died as a result of eating grass hay containing summer pheasant's eye (Adonis aestivalis L.), a plant containing cardenolides similar to oleander and foxglove. A 9-year-old thoroughbred gelding, a 20-year-old appaloosa gelding, and a 5-year-old quarter horse gelding initially presented with signs of colic 24-48 hours after first exposure to the hay. Gastrointestinal gaseous distension was the primary finding on clinical examination of all three horses. Two horses became moribund and were euthanatized 1 day after first showing clinical signs, and the third horse was euthanatized after 4 days of medical therapy. Endocardial hemorrhage and gaseous distension of the gastrointestinal tract were the only necropsy findings in the first two horses. On microscopic examination, both horses had scattered foci of mild, acute myocardial necrosis and neutrophilic inflammation associated with endocardial and epicardial hemorrhage. The third horse that survived for 4 days had multifocal to coalescing, irregular foci of acute, subacute, and chronic myocardial degeneration and necrosis. A. aestivalis (pheasant's eye, summer adonis) was identified in the hay. Strophanthidin, the aglycone of several cardenolides present in Adonis spp., was detected by liquid chromatography-mass spectrometry-mass spectrometry in gastrointestinal contents from all three horses. Although Adonis spp. contain cardiac glycosides, cardiac lesions have not previously been described in livestock associated with consumption of adonis, and this is the first report of adonis toxicosis in North America.